Missouri, 2022

Hail in Missouri, May 20, 2022

May 20, 2022 · NWS LSX · 1 event in 1 county or zone

As a cold front moved through storms developed. A couple of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through storms developed. A couple of the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 5:40 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, May 20, 5:40 PM CST, 3 hours 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 PM CDT Fri May 20 2022

.SHORT TERM...  (Through Late Saturday Night)
Issued at 238 PM CDT Fri May 20 2022

Key Messages:

1. Chance for thunderstorms along the front tonight and overnight,
a few could become strong to severe and capable of producing
hail. Localized flooding is also a concern, particularly across
central Missouri.

2. More thunderstorms are possible along the front Saturday and
may become strong to severe, capable of hail and damaging winds.
The location of these severe storms remains uncertain due to the
movement and location of the cold front and may not impact our CWA.

The cold front is currently located between KUKL through KMHL and
KEOK. Precipitation has yet to bloom along this slow moving
boundary thanks to rising heights aloft and a modest cap at the
surface. Unstable conditions continue to build south of the front.
Surface based and most unstable CAPE values are between 2000 and
3000 J/kg across the region, with dewpoints reaching into the mid
to upper 60s across much of the area under sustained southwesterly
flow.

Thunderstorms will bloom across the front during the late afternoon
in response to a deepening mid-level trough over the northern Plains
to Great Lakes region. Deep layer shear parallel to the front will
quickly transition initially isolated storms into a line of
convection. The elevated unstable conditions south of the front will
continue overnight, fueling thunderstorm development along the slow
moving front. 700-500 mb lapse rates will persist between 7-8
degrees south of the front through the overnight hours, and any
elevated thunderstorms that become strong to severe within the
larger line will be capable of producing hail.

The front will continue to push southeastward slowly overnight. By
midnight the front is expected to be stretched from Springfield, MO
to Belleville, IL to Lincoln, IL, with thunderstorms along the front
and post-frontal rain falling to the north and west. Several rounds
of showers and thunderstorms are expected to surge into the area
along and behind the front overnight and through the day Saturday,
driven by mid-level disturbances along the southwesterly flow.
PWAT values between 1.25 to 1.5" are expected along and south of the
front. While dry air entrainment aloft could inhibit significant
rainfall amounts, the combination of the slow moving boundary and
storm motion parallel to the boundary increases the risk for
localized flooding. Localized flooding is possible particularly
across central Missouri tonight where multiple rounds of storms
could move.

The moist and environment will continue south of the front during
the day Saturday with MUCAPE values near 1000 J/kg according to
ensemble guidance. Some guidance sources are starting to hint at a
thunderstorm complex moving through southern Missouri Saturday
afternoon south of the cold front, driven by a mid-level
disturbance. This increases confidence that if mid-level forcing
overlaps the front during the day, strong to severe thunderstorms
are possible across far southeast Missouri and southern Illinois
Saturday. The main concerns with those storms that become strong
to severe would be hail and damaging winds. Where exactly this
could occur depends largely on the location of the cold front. A
more progressive cold front with shunt all severe thunderstorm
activity to the south of the forecast area. Given the conditional
nature of the severe threat, and the expectation that the front
will be south of St. Louis overnight tonight, we have elected to
not publicly message the Day 2 Slight Risk.

Given the front's slow southward movement, high temperatures on
Saturday will vary widely across the forecast area. Areas behind the
front will see highs in the 60s under cold air advection, cloudy
skies, and rain. South of the front, southerly flow will keep
temperatures in the mid 70s.

MRM

.LONG TERM...  (Sunday through Next Friday)
Issued at 238 PM CDT Fri May 20 2022

Saturday's front will usher in notable change in sensible weather.

The region will remain in southwesterly mid-level flow into the
first half of next week with ridging over the Southeast and a
deepening trough over the Rockies. In the lower levels an
approaching high pressure will push lingering precipitation out of
the region by Sunday morning, keeping the area largely dry. Cold air
advection in the low-levels associated with the high and
northwesterly flow will cool 850mb temperatures into the single
digits, near the 10th percentile for this time of year. Temperatures
on Sunday will be quite cool, with high temperatures reaching only
into the 60s. A far cry from the widespread upper 80s several days
ago.

Dry conditions will persist into Monday as the surface high tracks
across the area. At the same time the mid-level trough over the
Rockies will push into the Central Plains and deepen, amplifying the
southwesterly mid-level flow over the mid-Mississippi Valley. The
trough will deepen into Tuesday, and several shortwaves will travel
across the region, providing lift for precipitation during the mid-
week period. The WPC cluster analysis is highlighting the
Tuesday- Thursday time frame as our best chance for precipitation
associated with a low pressure system moving northeast through the
region, mirrored aloft by the movement of the mid-level trough.
Ensemble guidance are indicating PWAT values will approach the
90th percentile across portions of the area during this time,
providing plenty of moisture for precipitation. While widespread
rain is not expected during the entire 48 hour period, nailing
down when dry times are expected is not yet possible. As mentioned
in previous forecast discussions, the details associated with
severe weather are still elusive in this timeframe, but this
certainly is a system to watch as time approaches. Temperatures
through the week will be, in a word, superb. Highs will peak in
the 70s through the week, near or below normal for this time of
year.

MRM

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 622 PM CDT Fri May 20 2022

A cold front is currently move southeast across the area which
will cause winds to veer out of the north behind it. Thunderstorms
are expected to develop along and behind the front affecting UIN,
COU, and JEF early this evening and the St. Louis area terminals
mid-late this evening. Ceilings will drop into the MVFR range
behind the front and visibilities will be in the MVFR/possible IFR
range with heavy rain at times with showers and thunderstorms. The
chance for showers and thunderstorms will less late tonight into
Saturday morning before increasing again on Saturday afternoon at
the airports.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 20, 2:14 AM CST, 19 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
314 AM CDT Fri May 20 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210815-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
314 AM CDT Fri May 20 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorm chances return to the northern part of the area this
evening and persist overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected again on Saturday, ending from west to
east through the evening.

There is a chance for thunderstorms Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRB

In the hours before

Local storm report, May 20, 5:16 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TORNADO          1 N SUMMERFIELD         38.61N 89.75W
05/19/2022                   ST. CLAIR          IL   NWS STORM SURVEY

            BRIEF EF0 TORNADO IMPACTED A RESIDENTIAL
            AREA JUST EAST OF SUMMERFIELD ST/ST. JACOB
            RD DOING TREE DAMAGE TO THE PROPERTY. THE
            TORNADO TRACKED NNE THREE-TENTHS OF A MILE,
            PASSED THROUGH A ROW OF TREES AND LIFTED
            OVER AN OPEN FIELD.

&&

MAPLES

The radar

The St Louis radar (KLSX), 24 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Charles

When
May 20, 9:32 PM CST to 9:37 PM CST
Where
St. Charles County, 1.67 mi ESE of Foristell to 0.39 mi SW of Wentzville
Measured
1 in hail
Reported by
Public
Coordinates
38.809, -90.922

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028181.